Alert archive / Iowa / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 8, NWS Des Moines, IA

March 30, 2012Crawford County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Mar 30, 2012, 6:00 PM CDT for Crawford County, Iowa. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 30, 2012, 6:00 PM CDT (23:00 UTC)
Expired
Mar 30, 2012, 6:17 PM CDT
In force
17 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Crawford County, IA

The radar

The Omaha radar (KOAX), 113 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.0 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2012-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2012-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -100 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1139 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-100 m²/s²
0-3 km storm-relative helicity
-119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

592 
WUUS53 KDMX 302300
SVRDMX
IAC047-302345-
/O.NEW.KDMX.SV.W.0008.120330T2300Z-120330T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
600 PM CDT FRI MAR 30 2012

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CRAWFORD COUNTY IN WEST CENTRAL IOWA...

* UNTIL 645 PM CDT

* AT 559 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  SOUTH OF DANBURY...OR 20 MILES NORTHWEST OF DENISON...AND MOVING
  SOUTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RICKETTS AND CHARTER OAK AROUND 610 PM CDT.
  SCHLESWIG AROUND 615 PM CDT.
  DELOIT AROUND 625 PM CDT.
  DENISON AND DENISON AIRPORT AROUND 630 PM CDT.
  VAIL AROUND 635 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE
WESTSIDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU ARE IN A
MOBILE HOME...GET OUT NOW...AND SEEK SHELTER IN A REINFORCED
BUILDING.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN DES MOINES.

&&

LAT...LON 4219 9567 4221 9567 4222 9566 4222 9562
      4211 9509 4186 9518 4201 9568 4219 9568
TIME...MOT...LOC 2300Z 293DEG 35KT 4214 9568
WIND...HAIL 60MPH 1.00IN

$$

BOKSA
1 follow-up statement
310 
WWUS53 KDMX 302317
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
617 PM CDT FRI MAR 30 2012

IAC047-302326-
/O.CAN.KDMX.SV.W.0008.000000T0000Z-120330T2345Z/
CRAWFORD IA-
617 PM CDT FRI MAR 30 2012

...THE SEVERE THUNDERSTORM WARNING FOR CRAWFORD COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

THIS STORM DID PRODUCE QUARTER SIZED HAIL TWO MILES NORTH OF 
MAPLETON BUT QUICKLY DIED AFTER IT ENTERED CRAWFORD COUNTY.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN DES MOINES.

LAT...LON 4219 9567 4221 9567 4222 9566 4222 9562
      4211 9509 4186 9518 4201 9568 4219 9568
TIME...MOT...LOC 2316Z 293DEG 35KT 4208 9549

$$

BOKSA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 3:37 PM CDT, 2 hours 23 minutes earlier.

Area forecast discussion, Mar 30, 3:37 PM CDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
337 PM CDT FRI MAR 30 2012

.SHORT TERM /TONIGHT/...
COUPLE OF DIFFERENT CONCERNS FOR TONIGHT WITH LOW CLOUDS/STRATUS AS
WELL AS UPPER SYSTEM PASSING THROUGH THE STATE THIS EVENING.
CLEARING HAS ADVANCED ACROSS NEARLY THE WESTERN HALF OF IA BY MID
AFTERNOON AHEAD OF AN APPROACHING UPPER SYSTEM.  SOME WEAK
INSTABILITY HAS DEVELOPED ACRS THE SOUTHWEST CORNER OF IA IN ADVANCE
OF THIS SYSTEM BUT SOUNDINGS ARE RELATIVELY DRY.  THERE IS SOME
THREAT OF AN ISOLATED THUNDERSTORMS LATE THIS AFTERNOON AND EVENING
AS THIS WAVE PASSES ALONG THE INSTABILITY AXIS AND HAVE INCLUDED
SOME ISOLD STORMS IN THE SOUTHWEST DURING THE EVENING.

OTHERWISE...WILL SEE SURFACE RIDGE SLIDE EAST OF THE FORECAST AREA
THIS EVENING WITH WAA INCREASING OVERNIGHT.  STATUS THAT HAS BEEN
SLOW TO ERODE TODAY WILL BE MAIN PROBLEM INTO THE OVERNIGHT.  BOTH
HRRR AND NAM SUGGEST THAT THESE CLOUDS BECOME CAUGHT UP IN THE
RETURN FLOW FROM THE SOUTHEAST WITH THE STATUS REMAINING ACROSS AT
LEAST THE NORTHEAST THIRD IF NOT MORE OF THE CWA OVERNIGHT.  HAVE
HELD ONTO CLOUDS IN OUR NORTHEAST OVERNIGHT AND MAY HAVE TO WATCH
FOR FOG ALONG THE EDGES OF THE CLOUDS WHERE RECENT RAINS AND
RADIATIONAL COOLING MAY HELP TO LOWER VSBYS...ALTHOUGH INCREASING
SOUTHEAST WINDS SHOULD KEEP VALUES FROM PLUMMETING TOO FAR. HIGHS
WERE QUITE A BIT LOWER TODAY THAN FORECAST DUE TO THE LINGERING
CLOUDS AND WILL SEE OVERNIGHT LOWS DROP NICELY WITH LOWER DEWPOINTS
ADVECTING IN FROM THE EAST ON BACKSIDE OF THE HIGH. HOWEVER...HAVE
REMAINED GENERALLY WITH OR SLIGHTLY ABOVE GUIDANCE GIVEN THE
EXPECTED CLOUD COVER...ESPECIALLY IN THE NORTHEAST.

.LONG TERM /SATURDAY THROUGH FRIDAY/...
SEVERAL TEMP AND PRECIP CONCERNS TO CONTEND WITH THROUGH THE
PERIOD.  INITIAL PROBLEM WILL BE TEMPS AS PLAINS UPPER LEVEL RIDGE
APPROACHES THE MO VALLEY.  LOW CONFIDENCE IN TEMP FORECAST SATURDAY
AS NAM/GFS MOS SPREAD IS AS HIGH AS 16F NORTHEAST SATURDAY.  NAM
HOLDING ONTO MORE LOW LEVEL MOISTURE WHICH MAKES SOME SENSE AS
CURRENT STRATUS COULD VERY WELL REFORM AS IT ADVANCES NORTH AGAIN
AFTER WINDS FLIP BACK TO THE SOUTH.  HAVE LOWERED MAXES
SLIGHTLY...STILL LEANING TOWARD THE WARM END OF CONSENSUS...BUT THIS
WILL CERTAINLY HAVE TO BE WATCHED IN NEXT FORECAST CYCLE.  HAVE
CONTINUED LOW CHANCES CENTRAL/EASTERN SECTIONS SAT NIGHT AS ELEVATED
INSTABILITY GRADIENT AND BAROCLINIC ZONE PULL NORTHWARD AGAIN
SETTING THE STAGE FOR SUN WARM UP.  MOISTURE IS NOT GREAT...BUT
NAM/GFS BOTH DEPICT SHARP LIFT AND BAROCLINIC ZONE ON 305K SURFACE
SO IT IS HARD TO DISPUTE MORE MODELS GENERATING QPF.  SUN SHOULD
EVOLVE AS TYPICAL WARM SEASON PROGRESSION OF OVERNIGHT ELEVATED
CONVECTION FOLLOWED BY SUBSEQUENT WARMING THE FOLLOWING DAY.  STILL
EXPECT HIGHS WELL INTO THE 80S WHICH MAY APPROACH RECORDS.

PARENT SYSTEM WHICH WILL BRING THIS WARM FRONTAL PASSAGE EARLY SUN
WILL ARRIVE EARLY MON...AT LEAST SURFACE FEATURES.  MLCAPE/CIN
PROJECTIONS ALONG AND AHEAD OF THE FRONT SUGGEST AIRMASS WILL BE
CAPPED SO HAVE LOWERED POPS MON.  MUCH OF PRECIP POTENTIAL APPEARS
TO BE POST FRONTAL...WAITING FOR BETTER MOISTURE AND LARGER SCALE
FORCING.  AM FAVORING THE GFS/GEFS SOLUTIONS AT THIS POINT...WHICH
THE ECMWF SEEMS TO BE CHASING AS IT NOW DEPICTS THE SRN PLAINS
CLOSED LOW WHICH IT DID NOT YESTERDAY.  THIS SUGGESTS POPS FROM MON
INTO TUE...AND POSSIBLY WED SOUTH DUE TO INFLUENCES OF MEANDERING
CLOSED LOW.  LOW CONFIDENCE IN TEMPS MON AS WELL.  TIMING OF FRONTAL
PASSAGE MAKES ALL THE DIFFERENCE WITH MODEL SOUNDINGS DEPICTING
VARIED SOLUTIONS WITH REGARD TO FRONTAL PASSAGE AND FALLING TEMPS.
ENSEMBLE MOS SPREADS ARE UP TO 6 STANDARD DEVIATIONS...WHICH IS
QUITE HIGH ESPECIALLY BEING THIS IS ONLY DAY 3.  MODEL CONSENSUS
LOOKS A LITTLE SLOWER AT THIS POINT HOWEVER SO HAVE RAISED MAXES.
EVEN THOUGH OVERALL CONFIDENCE IS REDUCED...WARMING TEMPS LOOK
PRUDENT.

REMAINDER OF THE FORECAST STILL LOOKS DRY WITH ANOTHER ROUND OF
UPPER LEVEL RIDGING.  RIDGE MAY BE STRONG ENOUGH TO ALLOW GREAT
LAKES HIGH TO BACKDOOR COOLER TEMPS IN SO ALTHOUGH STILL ABOVE
NORMAL...MAXES ARE RELEGATED TO THE 60S BUT MAY HAVE TO RE-EXAMINE
FURTHER COOLING IN LATER CYCLES.

&&

.AVIATION...30/18Z
STRATUS SLOW TO DISSIPATE AND WILL CONTINUE TO PRODUCE IFR TO MVFR
CONDITIONS INTO THIS AFTERNOON BEFORE GRADUALLY DISSIPATING
ALTOGETHER BY EARLY EVENING.  ANTICIPATE A SMALL WINDOW OF VFR
CONDITIONS THIS EVENING INTO TONIGHT...HOWEVER INCREASING WAA AND
WET SOILS WILL LEAD TO SOME DEVELOPMENT OF FOG AND STRATUS
OVERNIGHT.  BEGAN HINTING AT THIS IN THE TAFS WITH SOME MVFR
RESTRICTIONS TO VSBYS LATE TONIGHT AND SCATTERED LOW LEVEL CLOUD
LAYER.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM/AVIATION...COGIL
LONG TERM...SMALL
Hazardous weather outlook, Mar 30, 4:29 PM CDT, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
429 PM CDT FRI MAR 30 2012

IAZ033-044>046-049-050-057>062-070>075-081>086-092>097-311100-
SAC-CRAWFORD-CARROLL-GREENE-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-
POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-
UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
429 PM CDT FRI MAR 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN IOWA.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT. SEVERE WEATHER IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORM CHANCES RETURN TO THE FORECAST OVER EASTERN IOWA
SATURDAY NIGHT...AND THEN AREA WIDE MONDAY AND MONDAY NIGHT.
THE SEVERE WEATHER POTENTIAL FOR SATURDAY NIGHT IS LOW AT THIS
TIME...BUT WILL CONTINUE TO BE EVALUATED. SEVERE WEATHER IS NOT
EXPECTED EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

IAZ004>007-015>017-023>028-034>039-047-048-311100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-CALHOUN-WEBSTER-
HAMILTON-HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY-
429 PM CDT FRI MAR 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
NORTHERN IOWA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORM CHANCES RETURN TO THE FORECAST OVER EASTERN IOWA
SATURDAY NIGHT...AND THEN AREA WIDE MONDAY AND MONDAY NIGHT.
THE SEVERE WEATHER POTENTIAL FOR SATURDAY NIGHT IS LOW AT THIS
TIME...BUT WILL CONTINUE TO BE EVALUATED. SEVERE WEATHER IS NOT
EXPECTED EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

SMALL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 7:25 PM CDTSevere Thunderstorm WarningDMXAudubon, Cass50 min
Mar 29, 8:13 PM CDTSevere Thunderstorm WarningDMXAdair, Cass47 min
Mar 29, 8:49 PM CDTSevere Thunderstorm WarningDMXTaylor44 min
Mar 29, 9:49 PM CDTSevere Thunderstorm WarningDMXRinggold, Taylor41 min
Mar 29, 10:49 PM CDTSevere Thunderstorm WarningDMXDecatur, Ringgold41 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.